Ritalin titration

Viewing 2 reply threads
  • Author
    Posts
    • #100401
      ADHD-Dude
      Participant

      I have begun medication for the first time. I’m 35yo. I am interested in people’s thoughts about titration, though I will obviously talk to my doctor about this also.

      I started on 10mg of Ritalin three times a day on Tuesday (it’s now Saturday). So that’s a 10mg dose at 7:30am, 11:30am and 3:30pm.

      After two days I noticed some effects no longer being as strong, for example the mild jitteriness and mild euphoria faded. The ability to focus may also have faded, I am not certain about this. At present, on day 5, I find that I still have ADHD symptoms, but there is a slight improvement over the baseline.

      With fading effects, I am wondering if my body/brain down-regulated the dopamine. This could mean that I already reached the ideal dose and I should stay on this dose.

      But I also wonder if it is normal for certain effects to decline, like the euphoria, but the ability to focus to be retained. My hypothesis is that the part of the brain managing focus hasn’t down-regulated, whereas whatever parts correlate to euphoria have down-regulated, therefore if I increase the dosage I would see sustained improvement in focus. Other effects like euphoria might temporarily increase at the increased dose, but they would decline after a couple of days and the increased focus would be maintained.

      Does this match anyone else’s experience or knowledge about treating ADHD with Ritalin?

      My doctor advised me to change to 50mg per day after one week (20mg for the first two doses and staying on 10mg for the afternoon dose). But I think this is sort of generic advice, and may not be right for me. I am thinking on staying on 30mg per day for longer. However if I find over the next two days that the effects have stopped declining and reached equilibrium then probably I’ll go with the doctor’s advice. I think he was estimating my dose based on my height and weight.

    • #100638
      Penny Williams
      Keymaster

      That is “generic” advice and actually against the best practices for ADHD medication. Titration is spot on, but you only increase if and when needed — the doctor shouldn’t make that decision without speaking to you and evaluating your positives and negatives so far.

      11 Steps to Prescribing and Using ADHD Medication Effectively

      Warning: Even Doctors Make Medication Mistakes

      Penny
      ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

    • #100856
      ADHD-Dude
      Participant

      Hi, thanks for the reply and for the link. I’ve tried to read a lot of information about Ritalin dosages online. One of the most useful sources was Dr Charles Parker. He has produced various articles and youtube vidoe. This one especially made me think my dose is too high: https://www.selfgrowth.com/articles/ADD_Medications_Seven_Tips_To_Finding_The_Top_of_the_Therapeutic_Window.html .

      I spoke to my doctor over the phone after about 9 days on the 3 x 10mg dosing I mentioned in the original post. I suggested going to 3 x 5mg, at the same 4 hour intervals. I gave him a brief summary of the effects. One thing I am experiencing is that the effects can fluctuate. Like I might dose and after an hour I feel like I have good effects. Other times, I might feel mentally scattered from 1-3 hours in, then after 3 hours I feel good. He said the fluctuations are unusual. I can sometimes feel speedy too, which I’ve read is a sign I’m on too high a dose, although the doctor said that that can go away after 2 weeks. A side-effect I’ve had is constipation, it’s not that I can’t go to the toilet at all, I can go every day, but there’s ongoing constipation. The doctor said he hasn’t heard of constipation at the 3x10mg dose.

      So the doctor said to try the 3x5mg a day plan. He also said he has a patient that does 6x5mg, taking a dose every 2 hours. He said he’s willing for me to try that after trying 3x5mg. He also mentioned that dosing is smoother with the extended release medication, so maybe I will try Vyvanse in the future. It’s actually not as expensive as I thought. From tomorrow I’ll try 3x5mg a day, I suppose it will take 2-4 days just to adjust to the changed dose, then I continue until the effects stablise to get an accurate impression.

      Something good though, is that after 8 days on 3 x 10mg I still find that my focus/attentiveness is elevated by the ritalin, it doesn’t seem to be declining. It’s just that the effects aren’t consistent while dosing as I mentioned before. But even at times when I feel mentally scattered, I still think I have a minimal level of ability to focus that I didn’t have before. Before medication sometimes I would just be incapable of focussing for an extended period and I would have to wait it out, now I constantly feel that I could focus if I wanted to, even if sometimes I am distracted. And there’s been quite a few instances where I have surprised myself and focussed intently on things for extended periods. Of course, that could happen before medication, but it could require a long time, maybe hours to get into the groove of the task that I wanted to do. Now it’s a lot easier to get into something.

      A few times I’ve felt that I could focus, but I didn’t feel motivated. It’s an unusual, sort of apathetic feeling. I wonder if it is because ‘impulsiveness’ has been taken away, as in, ideas that would have appealed to my impulsiveness no longer have the same appeal. I’ve actually noticed, also, a change in preference for music, in weeks prior to medication I was listening to high-NRG music to help keep me awake and focussed, but now I find that music irritating.

      I’ve also had one or two times when the medication was wearing off when I felt slightly emotional. It’s not that I was bursting into tears, it’s just a slight thing that I noticed. I saw in some of Dr Parker’s material that dopamine medication, when it wears off, can uncover deficiencies in seratonin (ie depression like symptoms). This is because the dopamine is strong due the the stimulent and the seratonin becomes even more reduced, then when the stimulent wears off, the lack of seratonin is exposed. So, in his experience, he finds that he can help people by also prescripting a small amount of SSRI to go along with the stimulent. Personally, I’m a lot more hesitant about taking SSRIs than stimulents, but perhaps I should be open to the idea if it is something that can help me.

Viewing 2 reply threads

You must be logged in to reply to this topic.